Alert archive / Vermont / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

August 3, 2017Windham County, Vermont

NWS Albany, NY issued this special weather statement at Aug 3, 2017, 1:23 PM EDT for Windham County, Vermont. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 1:23 PM EDT (17:23 UTC)
Expired
Aug 3, 2017, 2:00 PM EDT
In force
37 min
Issued by
NWS Albany, NY

County Windham County, VT

The radar

The Albany radar (KENX), 126 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS81 KALY 031723
SPSALY

Special Weather Statement
National Weather Service Albany NY
123 PM EDT THU AUG 3 2017

VTZ013>015-031800-
Eastern Windham-Western Windham-Bennington-
123 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BENNINGTON AND
NORTHERN WINDHAM COUNTIES...

At 123 PM EDT, a strong thunderstorm was located near Stratton,
moving northeast at 15 mph.

Winds of around 40 mph and half inch hail are possible with this 
storm.

This storm will be near...
  Londonderry around 145 PM EDT. 

Other locations impacted by this storm include Wardsboro Center,
Stratton Valley, Windham, Bondville, Peru Town Center, Grafton,
Stratton Acres, Rawsonville, Intervale and South Windham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4313 7253 4300 7288 4314 7303 4330 7283
      4330 7282 4326 7282 4322 7269 4323 7263
TIME...MOT...LOC 1723Z 238DEG 14KT 4312 7286 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:23 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 3, 1:23 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Albany NY
123 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A warm and humid air mass will be across the region through the
remainder of this week. A cold front is forecast to move across
the region late Friday night. The chance for showers and
thunderstorms will be in the forecast until this front moves
east of our area. Brisk and cooler weather is forecast for the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 115 pm, agitated cu field bubbling up over the terrain as
expected with a few radar echoes over the Adirondacks. Like
yesterday, strongest storm in Hamilton County has pulsed up and
down quickly. Stronger cores over Hamilton and Lewis Counties
suggest hail will be found in the strongest storms. Gusty winds
also may be a threat in core collapses. Have added small hail
and gusty winds wording to the Adirondacks and Catskills where
storm coverage is expected to be greatest. Storms may begin to
drift into the valleys as we get into the mid-afternoon to early
evening, but coverage expected to be lesser there. Overall, forecast
remains on track and only slight changes made with this update.

Previous...
A broad southwest flow regime aloft with a slight tendency for
rising heights through the day. So a somewhat similar set up to
Wednesday but coverage and severe potential will likely be more
limited today. Mid level lapse rates are expected to be about
half-a-degree lower than yesterday too so convective initiation
should begin across the terrain, mostly isolated in nature.
Through the remainder of the afternoon, as temperatures climb
into the 80s for valley locations, SBCAPES are able to obtain
1000-1500 J/KG so these cells should migrate in the valley. Per
closer BUFKIT examination, winds aloft today appear rather
light. With steering currents aloft weak and PWATs averaging
1.50" along with collaboration with neighboring offices, we will
add in heavy rainfall to the convective potential this
afternoon.

Through tonight, higher theta-e air arrives as a warm front
lifts northward. This too will continue with the slight chance
to chance wording for additional convection to develop.
Otherwise, as southerly flow magnitudes increase, some patchy
fog with higher surface dewpoints advecting into the region.
Overnight lows mainly into the 60s.

Friday, the wind fields aloft increase along with shear at or
above 30kts as this should allow for the increase potential for
a bit of convective organization to occur through the daytime
heating. Question is how much residual cloud coverage from the
passage of the warm front Thursday night will be in place that
may inhibit deeper convective potential. The 00Z and 06Z NAM
suggest low level stratus may linger longer. For now, previous
forecast looks great with little changes needed at this time.
Another mild and humid day with highs into the 80s for valley
locations as dewpoints climb between 65-70F.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night-Saturday, the cold front will swing east across the
region toward or after daybreak Saturday, although there remains at
least a possibility of a slower frontal passage. Timing will be key
regarding thunderstorm potential, as any delay would allow
instability to build up ahead of its passage, with in conjunction
with a strong wind field aloft, could result in strong/severe
thunderstorms. SPC Day 2 has slight risk across far NW areas, mainly
for potential Friday evening/night with any possible remnant line
approaching from western/central NYS, with marginal risk farther
east and south into southern VT and remainder of eastern NY. Then,
Day 3 has marginal risk for entire area, mainly for Saturday
morning, which will be highly dependent on the aforementioned
frontal timing and instability. The front should move east of the
region Saturday afternoon, with decreasing chances for showers,
along with some clearing by late in the day.

It will be quite breezy Friday night ahead of the front, and muggy,
with lows mainly in the 60s, with some portions of the Hudson River
Valley potentially remaining above 70 much of the night.

On Saturday, temps could reach 75-80 in valley areas if the front
clears early enough and some sun appears, with 60s/lower 70s across
higher elevations, but all temps could be cooler with a slower
frontal passage.

Saturday night-Sunday, generally fair conditions with cool
temperatures. However, some showers may occur across portions of the
western Adirondacks, due to cyclonic flow and some Lake Enhancement
with relatively cool air passing aloft. Best chances for these
showers should be Saturday night/Sunday morning. Sat night lows
should be in the 50s for most areas, with highs Sunday ranging from
the 60s across higher elevations, to the mid/upper 70s in valleys.

Sunday night, fair and cool to start, then clouds increase ahead of
the next system. Some light rain may develop toward daybreak Monday
mainly for areas south of I-90. Lows mainly in the 50s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday-Tuesday, global deterministic and ensemble models remain in
decent consensus that low pressure will track just south and east of
the region Monday-Tuesday, with our region remaining on the
cool/stratiform area of rain associated with the system. It appears
that best chance for steady rain would be Monday-Monday night,
before possibly tapering to showers/drizzle Tuesday. It will be
unseasonably cool Mon-Tue, with highs mainly in the 60s to lower
70s, although it is quite possible that if it rains the entire day
Monday, that highs in may areas remain in the lower/mid 60s, with
even some 50s possible across higher elevations. The record low
maximum temperature for Monday Aug 7 at KALB is 61 degrees (1976).

Tuesday night-Thursday, still some lingering clouds possible Tuesday
night/Wednesday, with perhaps spotty drizzle/showers across portions
of southern VT and the southeast Adirondacks. Some improvement
possible late Wednesday through early Thursday, before clouds and
possible showers arrive in advance of yet the next system.
Temperatures will remain below normal, with highs mainly in the 70s,
and lows in the 50s to around 60.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Mainly IFR conditions early this morning with fog/low-stratus.
However, IFR conditions should burn off quickly within a couple
hours of sunrise.

Attention then turns to thunderstorm development. Like
Wednesday, it's likely that thunderstorms will form over the
higher terrain in the late morning and early afternoon and drift
over the valleys during the afternoon. However, activity may be
a bit less widespread than today. Have included PROB30 for TSRA
at all sites, starting earliest at KPSF which stands the best
chance due to its higher elevation. Outside of thunderstorms,
VFR conditions are expected to prevail.

Winds light and variable to nearly calm early on, slight
southerly breeze at KALB. Winds will become southerly at around
5 to 10 kt today. Winds generally become light and variable this
evening.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of RA.

&&

.FIRE WEATHER...
Seasonably warm and humid conditions will prevail through
remainder of this week. Scattered mainly afternoon
thunderstorms are expected through Friday, with more numerous
showers and thunderstorms expected Friday night into early
Saturday as a cold front moves across the region.

Minimum relative humidity values are forecast to be generally
50 to 60 percent both through Friday afternoon, with a recovery
to 90 to near 100 percent at night, with areas of dew and fog
formation likely.

Winds will be mainly from the south to southwest at 5-10 mph.
Southerly winds will be a bit stronger Friday, with a few gusts
to around 20 mph possible in the afternoon.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
today. As winds aloft are light, activity will not move that
much which may result in isolated heavy rainfall.

However, widespread showers and thunderstorms, some containing
heavy rainfall, are expected Friday night into Saturday morning
as a cold front slowly moves east across the region. Again,
localized ponding of water in low lying/poor drainage and urban
areas will be possible.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
New record rainfall for KPOU was set on Wednesday with a value
of 1.61 inches. This breaks the previous record of 1.33 inches
set back in 1986.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/BGM
NEAR TERM...BGM/Thompson
SHORT TERM...KL
LONG TERM...KL
AVIATION...BGM/Thompson
FIRE WEATHER...BGM
HYDROLOGY...BGM
CLIMATE...
Hazardous weather outlook, Aug 3, 12:34 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1234 PM EDT Thu Aug 3 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1234 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms will develop this afternoon into
early tonight. There is a marginal risk for severe weather. A few
thunderstorms will have the potential to produce gusty winds and
hail approaching severe limits, and locally heavy rainfall which
could lead to ponding of water in low lying, poor drainage and urban
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal to slight risk for severe thunderstorms late
Friday afternoon through Saturday morning, as a cold front moves
across the region. Damaging winds gusts would be the greatest
potential hazard from these thunderstorms, along with frequent cloud
to ground lightning strikes.

In addition, locally heavy rainfall could lead to ponding of
water in low lying, poor drainage and urban areas Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 3, 12:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
1243 PM EDT THU AUG 3 2017

NYZ033-031730-
Hamilton-
1243 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON COUNTY...

At 1242 PM EDT, a strong thunderstorm was located 8 miles southeast
of Eighth Lake Campground, or 13 miles northwest of Speculator,
moving northeast at 10 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

This storm will remain over mainly rural areas of central Hamilton
County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4359 7460 4368 7471 4380 7446 4371 7437
TIME...MOT...LOC 1642Z 232DEG 9KT 4366 7463

TAW
Special weather statement, Aug 3, 1:19 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
119 PM EDT THU AUG 3 2017

NYZ033-042-031800-
Hamilton-Northern Warren-
119 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON AND WEST
CENTRAL WARREN COUNTIES...

At 119 PM EDT, a strong thunderstorm was located over Moffitt Beach
Campground, or near Speculator, moving northeast at 10 mph.

Winds around 40 mph and pea size hail are possible with this storm.

This storm will be near...
  Speculator around 145 PM EDT.

Other locations impacted by this storm include Griffin, Gilmantown,
Girards Sugarbush and Perkins Clearing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4337 7437 4351 7452 4372 7425 4351 7402
TIME...MOT...LOC 1719Z 232DEG 9KT 4349 7437

TAW
Special weather statement, Aug 3, 1:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
123 PM EDT THU AUG 3 2017

VTZ013>015-031800-
Eastern Windham-Western Windham-Bennington-
123 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BENNINGTON AND
NORTHERN WINDHAM COUNTIES...

At 123 PM EDT, a strong thunderstorm was located near Stratton,
moving northeast at 15 mph.

Winds of around 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Londonderry around 145 PM EDT.

Other locations impacted by this storm include Wardsboro Center,
Stratton Valley, Windham, Bondville, Peru Town Center, Grafton,
Stratton Acres, Rawsonville, Intervale and South Windham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4313 7253 4300 7288 4314 7303 4330 7283
      4330 7282 4326 7282 4322 7269 4323 7263
TIME...MOT...LOC 1723Z 238DEG 14KT 4312 7286

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:43 PM EDTSpecial Weather StatementALYHamilton47 min
Aug 3, 1:19 PM EDTSpecial Weather StatementALYHamilton41 min
Aug 3, 2:05 PM EDTSpecial Weather StatementALYHamilton40 min
Aug 3, 2:15 PM EDTSpecial Weather StatementALYHamilton30 min
Aug 3, 2:46 PM EDTAreal Flood AdvisoryALYHamilton119 min
Aug 3, 3:09 PM EDTAreal Flood AdvisoryALYHamilton2 hr
Aug 3, 3:36 PM EDTSpecial Weather StatementALYHamilton39 min
Aug 3, 4:23 PM EDTSpecial Weather StatementALYHamilton52 min
Aug 3, 7:58 PM EDTSpecial Weather StatementALYMontgomery47 min
Aug 3, 2:23 PM EDTSpecial Weather StatementALYWindham37 min
Aug 3, 4:13 PM EDTSpecial Weather StatementALYBennington, Windham47 min
Aug 3, 4:52 PM EDTSpecial Weather StatementALYWindham53 min
Aug 3, 5:23 PM EDTAreal Flood AdvisoryALYWindham3 hr
Aug 3, 5:47 PM EDTSpecial Weather StatementALYWindham58 min
Aug 3, 6:02 PM EDTAreal Flood AdvisoryALYWindham3 hr
Aug 3, 6:31 PM EDTAreal Flood AdvisoryALYBennington119 min

Nearby

Special Weather Statements in Vermont, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.